Thunderstorm Wind, Mercer
- When
- July 11, 6:00 AM CST
- Where
- Mercer County, New Boston
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.170, -91.000
Local law enforcement reported a tree was down.
A stalled boundary produced rounds of severe storms with very heavy rain, numerous reports of damaging winds of 60 to 75 mph, several large hail events, and a brief tornado. This event started overnight and lasted into the late evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A stalled boundary produced rounds of severe storms with very heavy rain, numerous reports of damaging winds of 60 to 75 mph, several large hail events, and a brief tornado. This event started overnight and lasted into the late evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 11, 5:38 AM CST, 22 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 638 AM CDT Tue Jul 11 2017 ...AVIATION UPDATE... .SYNOPSIS... Issued at 330 AM CDT Tue Jul 11 2017 An exceptionally warm and humid air mass is over the Midwest, and within that, a warm front is now set up west to east over Iowa and Illinois. This front was the focus for storms this past evening, which produced isolated severe weather in the form of damaging winds and hail, and possibly a short lived weak tornado or two. What is certainly did for the most part was offer up a period of incredibly heavy rainfall in a small part of the CWA. That same possibility will exist today. && .SHORT TERM...(Today and Tonight) ISSUED AT 330 AM CDT Tue Jul 11 2017 The warm front will slowly creep north today, and models forecast it reaching Highway 30 by this evening. Complicating the front's movement will be the fact that it could continue to be convectively active through the day. Global models do not have a handle on the convective cluster moving east through western Iowa. However, it is handled by CAMs and those models bring it into our CWA along the front. That seems quite possible given the eastward movement of storms now, and the fact that festering convection shows that we are not capped off with too warm of mid level temperatures. At this point, will nowcast the storms into our CWA from west to east this morning, possibly bringing an organized wind threat, but no matter what, this will enhance the boundary for later development this afternoon. I will keep pops relatively low for now, but will an axis of storms near I-80 will be possible later this afternoon. Like yesterday's storms, CAPE values will be very high, and the extreme instability may will bring the the threat of severe storms, but on an isolated cell basis (very much similar to Monday evening). The convection should continue on an isolated basis this evening and decay. Later tonight, an MCS is possible over northern Iowa, which may then move southeast into our northwestern CWA. There is low confidence on this, but it could be a more widespread rainfall event, and requires higher pops after midnight. Temperatures today will likely reach the upper 80s to near 90 in the south half, and lower to mid 80s north. With dewpoints in the lower 70s north to mid to upper 70s south, we could approach 100 heat index readings, but with clouds and storms possibly, there isn't enough confidence to issue an advisory early today. We will highlight the heat in the HWO and graphics none the less. ERVIN .LONG TERM...(Wednesday through next Monday) ISSUED AT 330 AM CDT Tue Jul 11 2017 Wednesday...A potentially very humid and hot day with advisory criteria heat index readings by afternoon over all the CWA except maybe the Hwy 20 corridor, but even that area will be close. Widespread high temps in the low to mid 90s with sfc DPTs in the mid to upper 70s. But again another day where these parameters may be interrupted by convective debris and storm outflow. This especially true of areas north of I80 where there is a good chance that portions of an MCS passing acrs MN into WI, will "tail" it's way southward into these areas Wed morning, if even in a decaying fashion as it encounters less convergent support and a more robust elevated mixed layer(EML). But with high CAPEs acrs the area for the morning period, can't rule out some of these storms still being strong as they propagate down into the local area. After that, then will bank on recovering south to southwesterly boundary layer flow to recharge the temps/humidity to fcst highs. Then the latest model runs in decent agreement of suggesting rather broad upper level troffiness digging southeastward acrs the northwestern GRT LKS, will shunt a frontal boundary down through the central and southern CWA late Wed into Wed night oriented east- northeast to west-southwest. This feature may combine with any lingering outflow boundary laying acrs the area from the Wed morning activity. Fcst profiles suggest marginal to moderate shear around this zone, but if we can get heat up/attain the thermodynamics like expected with the abundant llvl moisture, afternoon and early evening CAPEs could range from 3000 to 5000 J/KG still may drive strong to severe storms with damaging winds and intense rainfall rates late Wed or Wed night. It's just how far north or south this convective axis lays out, with most models currently depicting it acrs the southern CWA. An ongoing EML will also have to be dealt with by any bubbling convection trying to get going possibly limiting coverage. Thursday and Friday...Some lingering showers and storms may have to be dealt with Thu morning especially south of I80, then most models suggest continued upper trof amplification acrs the western GRT LKS and upper MS RVR Valley. resultant northwest flow regime under this flux to allow cooler/drier Candian high pressure to spill down the upper Midwest into mid MS RVR Valley though the start of the weekend. This could knock temps down below normal by Fri, and bring relief from the oppressive humidity, although the crops will still put up their evapo-transpiration battle to the sfc layer drying process. Thu night and Friday the convective active zone should be shunted south of the DVN CWA, stretching west-to-east from the southwestern plains, to up the OH RVR Valley. Saturday through next Monday...general long term trends suggest a nice first half to the weekend, before a building thermal ridge out west/acrs the plains starts to try and edge this way By sunday and especially Monday. The temps will then look to be on the rebound back closer to or above normal values toward the end of the extended. don't see much of an organized precip threat during this period as well, unless a backdoor front tries to edge this way out of WI late Sunday or Sunday night. After that, long range ridge placement suggests a capping inversion to get established by next week. ..12.. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning) ISSUED AT 634 AM CDT Tue Jul 11 2017 Another day of isolated to scattered thunderstorms potential will be found across Iowa and Illinois today. A cluster of strong storms with heavy rain and winds to 35 kts will affect southeast Iowa and west central Illinois through 14Z, before all sites return to a slight chance through the day. Tonight, a larger area of storms could move south out of Minnesota after midnight, but this is not certain. Thus, we are mainly dry in our TAF forecasts, with some fog and stratus this morning ending quickly by 14Z. Tonight, outside of storms, the south winds should keep the fog from forming like it did last night over northeast Iowa. ERVIN && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...12 AVIATION...Ervin
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 509 AM CDT Tue Jul 11 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-121000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 509 AM CDT Tue Jul 11 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Thunderstorms will be possible this morning, along a stalled front south of Interstate 80. A complex of storms moving through central Iowa may impact areas along and south of Interstate 80 with damaging winds early this morning. After morning storms move east or dissipate, there will be another round of storms possible this afternoon and evening, mainly north of an Ottumwa to Galesburg line. Much like storms that occurred Monday afternoon, there will be a threat of isolated severe storms with damaging winds, large hail to the size of quarters, and isolated areas of very heavy rainfall. Flash flooding will be possible where these isolated storms form. By mid evening, the isolated storms are expected to dissipate. Another chance for storms is expected after midnight as storms in central Iowa move east. These storms will have a chance for strong wind gusts and heavy rainfall. Moist air will combine with very warm temperatures, to bring afternoon heat index readings to the 95 to 100 range today, mainly south of Interstate 80. Clouds and thunderstorms could keep temperatures lower than forecast. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Additional rounds of thunderstorms will occur Wednesday through Thursday across portions of the Outlook Area. Strong to severe storms are possible Wednesday and Wednesday night, with the primary threats being damaging winds and flooding rains. The thunderstorms are then expected to settle south along the Iowa- Missouri border region into west central Illinois on Thursday. The severe weather potential for Thursday remains uncertain at this time. Hot and humid weather will continue on Wednesday, with afternoon and early evening heat index readings of 95 to 105 degrees possible. But Wednesday will also be another day where thunderstorms and clouds may keep ambient temperatures cooler than currently expected in some locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today and tonight. Ervin/12
Special Weather Statement National Weather Service Quad Cities IA IL 400 AM CDT Tue Jul 11 2017 IAZ041-042-052>054-065-066-068-ILZ001-002-007-009-111100- Delaware-Dubuque-Linn-Jones-Jackson-Cedar-Clinton-Scott- Jo Daviess-Stephenson-Carroll-Whiteside- Including the cities of Manchester, Dubuque, Cedar Rapids, Anamosa, Maquoketa, Tipton, Clinton, Davenport, Bettendorf, Galena, Freeport, Mount Carroll, and Sterling 400 AM CDT Tue Jul 11 2017 ...Areas of dense fog this early this morning... Clear skies in the late night hours has allowed areas of fog to form over eastern Iowa and northwest Illinois. Expect visibility under 1/4 mile at times through 6 AM, before conditions rapidly improve as clouds arrive from the west this morning. ERVIN
Special Weather Statement
National Weather Service Quad Cities IA/IL
527 AM CDT TUE JUL 11 2017
IAC087-095-101-103-107-183-111115-
Henry-Keokuk-Johnson-Washington-Jefferson-Iowa-
527 AM CDT TUE JUL 11 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HENRY...
KEOKUK...WESTERN JOHNSON...WASHINGTON...NORTHERN JEFFERSON AND IOWA
COUNTIES UNTIL 615 AM CDT...
At 526 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Brooklyn to 7 miles west of What
Cheer to near Eddyville. Movement was east at 55 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Iowa City, Fairfield, Washington, Marengo, Sigourney, Coralville,
North Liberty, Williamsburg, Kalona, Tiffin, Wellman, University
Heights, North English, Riverside, Wayland, Victor, Swisher, Oxford,
Hedrick and Brighton.
This includes the following highways...
Interstate 80 in Iowa between mile markers 205 and 243.
Interstate 380 between mile markers 1 and 11.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4151 9241 4151 9230 4186 9230 4185 9155
4131 9158 4097 9173 4106 9218 4116 9218
4116 9241
TIME...MOT...LOC 1026Z 278DEG 47KT 4180 9248 4143 9249 4122 9258
ERVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
623 AM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 AM TSTM WND DMG WELLMAN 41.47N 91.84W
07/11/2017 WASHINGTON IA 911 CALL CENTER
LIMB DOWN ACROSS THE ROAD IN WELLMAN.
&&
DCSpecial Weather Statement
National Weather Service Quad Cities IA/IL
626 AM CDT TUE JUL 11 2017
ILC067-071-109-131-187-IAC057-087-103-111-115-139-183-MOC045-111215-
Henderson-Mercer-Hancock-Warren-McDonough-Washington-Muscatine-Henry-
Des Moines-Louisa-Johnson-Lee-Clark-
626 AM CDT TUE JUL 11 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HENDERSON...WESTERN
MERCER...HANCOCK...WESTERN WARREN...NORTHWESTERN MCDONOUGH...EASTERN
WASHINGTON...SOUTHWESTERN MUSCATINE...HENRY...DES MOINES...LOUISA...
SOUTHEASTERN JOHNSON...LEE AND CLARK COUNTIES UNTIL 715 AM CDT...
At 626 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Riverside to near Pilot Grove to
near Wyaconda. Movement was southeast at 50 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Burlington, Muscatine, Macomb, Fort Madison, Keokuk, Mount Pleasant,
Aledo, Carthage, Kahoka, Wapello, Columbus Junction, Oquawka, Nauvoo,
West Burlington, Hamilton, New London, Warsaw, Mediapolis, Colchester
and La Harpe.
LAT...LON 4020 9150 4025 9150 4025 9175 4035 9195
4061 9173 4060 9172 4065 9172 4082 9159
4152 9157 4138 9106 4133 9107 4133 9090
4128 9071 4051 9074 4019 9098
TIME...MOT...LOC 1126Z 295DEG 62KT 4144 9154 4081 9156 4041 9187
ERVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
659 AM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM TSTM WND DMG THORNBURG 41.46N 92.33W
07/11/2017 KEOKUK IA PUBLIC
LOCAL BROADCAST MEDIA RELAYED A REPORT OF AT LEAST TWO
TREES DOWN IN THORNBURG. ONE ON A HOME AND THE OTHER ON
POWER LINES. TIME OF THE EVENT WAS ESTIMATED BASED ON
RADAR.
&&
DCThe Quad Cities radar (KDVN), 60 km away, was scanning. The volume nearest the first event began at 11:57 UTC.
6 thunderstorm wind. Local standard time, as filed.
Local law enforcement reported a tree was down.
Local law enforcement reported several tree branches were down.
Local law enforcement reported a tree was down.
Local law enforcement reported two trees were down.
A trained spotter reported several small branches were down of roughly 3 inches in diameter.
Local law enforcement reported trees were down in the east Dubuque area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715524, 715525, 715526, 715527, 715528, 715529.